Effectiveness of a Language Based Program in School Mathematics on Students Understanding of Statistics
Duncan Wasike Wekesa 1 *
More Detail
1 Western University College of Scienceand Technology, Kakamega, Kenya
* Corresponding Author

Abstract

Mathematical knowledge and understanding is important not only for scientific progress and development but also for its day-to-day application in social sciences and arts, government, business and management studies and household chores. But the general performance in school mathematics in Kenya has been poor over the years. There is evidence that students have problems in understanding and interrelating the symbols and special language structure as used in mathematics. Nevertheless in a recent study, a program called Socialized Mathematical Language (SML) module was designed to enhance student’s learning outcomes in school mathematics. The study was carried out in a real classroom setting that involved comparisons between the treatment and control groups. A Solomon Four Group quasi-experimental design was employed to involve four high schools in Bungoma District. A total of 156 form two students enrolled in four intact classes from the selected schools were exposed to the same content in statistics for a period of two weeks. Three dependent measures namely the Mathematics Achievement Test (MAT), the Mathematics Skill Test (MST) and the Mathematics Classroom Environment Questionnaire (MCEQ) were used to assess the effectiveness of the program on students’ academic achievement in understanding of statistics, their skill performance and perceptions of the classroom environment during statistics lessons. The results affirm statistically significant learning gains in favour of the treatment groups. The study concludes that the use of SML program has a major implication for school mathematics instruction in the area of statistics.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Research Article

https://doi.org/10.12973/ejmste/75466

EURASIA J Math Sci Tech Ed, 2006 - Volume 2 Issue 3, pp. 79-87

Publication date: 23 Dec 2006

Article Views: 629

Article Downloads: 249

Open Access References How to cite this article